Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Albuquerque, NM

June 9, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 9, 2003, 2:50 PM MDT for Chaves County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 2:50 PM MDT (20:50 UTC)
Expired
Jun 9, 2003, 3:30 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS55 KABQ 092050
SVRABQ
NMC005-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 330 PM MDT

* AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DEXTER...OR ABOUT 8  
  MILES SOUTHEAST OF ROSWELL...MOVING NORTHEAST AT 20 MPH. ANOTHER 
  STRONG STORM WAS 5 MILES WEST OF DEXTER

* THE SEVERE THUNDERSTORM WILL BE...
  ABOUT 7 MILES SOUTHEAST OF BITTER LAKE WILDLIFE REFUGE AT 315 PM 
  MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3323 10462 3309 10436 3352 10394 3369 10453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:40 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 10:40 AM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1040 AM MDT MON JUN 9 2003

QUITE A BIT OF HAZE IN THE RIO GRANDE VALLEY THIS MORNING. I BELIEVE
THIS DEVELOPED FOR A NUMBER OF REASONS. FIRST WE HAVE UNUSUALLY HIGH
DEWPOINTS THIS MORNING ACROSS THE VALLEY. ALSO THERE ARE SOME
WILDFIRES IN THE GILA AND OUT NEAR THE ARIZONA BORDER IN THE WC MTNS
ZONE. THICK HAZE WAS REPORTED IN DEMING AND T OR C EARLIER THIS
MORNING. THEIR DEWPTS WERE ALSO HIGHER EARLIER THIS MORNING. AS THE
DEWPOINT AT ABQ HAS RISEN...SO HAS THE THICKNESS OF THE HAZE. SO
SOME...OR MAYBE MOST...OF THE HAZE IS BEING ADVECTED IN FROM THE
SOUTH. THE CLOUDINESS AROUND THIS MORNING WILL SLOW DOWN THE MIXING.
I EXPECT THE HAE TO MIX OUT BETWEEN 11 AM AND 100 PM.

INCREASED THE CHANCES OF THUNDERSTORMS SW AND SC FOR TODAY AND
TONIGHT. QUITE A BIT OF MID LEVEL CLOUDINESS AND PRECIPITABLE WATER
AROUND THIS MORNING. JWS

PREVIOUS DISCUSSION:
SYSTEM COMING OUT OF THE SW MAIN SHORT TERM CONCERN.

UPPER AIR ANALYSIS/SATELLITE SHOW CIRCULATION BAJA VCNTY WITH WAVE
APPROACHING NM BOOTHEEL AT THIS TIME WITH INTERMITTENT LTG STRIKES.
PREFER ETA HANDLING OF THIS SYSTEM OVER QUICKER GFS. H5 TEMP OF -12C
WITH THIS SYSTEM AND LOW/MID LVL MSTR EVIDENT SHOULD DESTABILIZE
ENOUGH FOR A FEW TSTMS TODAY/THIS EVE ACROSS THE SOUTH. WILL EVEN
GO SO FAR AS CHC CATEGORY ACROSS SC MTNS THIS EVENING. MEANWHILE...
LOW LVL MOISTURE HAS RETURNED TO THE ERN PLAINS. MUCH OF THIS WILL
BE DEPLETED/MIXED OUT THIS AFTERNOON...BUT COULD BE ENOUGH
INSTABILITY NEAR DRY LINE FOR ISOLD LATE DAY STORMS...ESPECIALLY SE
WHERE DRY LINE SHOULD BE SLOWER TO ADVANCE AHEAD OF AFOREMENTIONED
UPPER WAVE. WILL ALSO BROAD BRUSH MOST OTHER AREAS EXCEPT THE FAR
NORTHWEST WITH SMALL LATE DAY POPS FOR ANOTHER ROUND OF ISO
DEVELOPMENT OVER FAVORED TERRAIN.

MADE SIGNIFICANT CHANGES TO TUES/WED TIME PERIODS BY ADDING SMALL
POPS TO MAINLY NORTHERN AREAS AS REMNANTS OF BAJA/SRN CALIF UPPER
TROUGH MOVES OVER THE AREA AS SUGGESTED BY BOTH THE GFS/ETA. ALSO A
COUPLE OF WEAK FRONTS TRY TO PUSH INTO THE NORTHEAST...CREATING WEAK
UPSLOPE FLOW. COULD MAKE A CASE FOR ADDING POPS TO THU/FRI AS WELL...
DEPENDING ON MOVEMENT OF UPPER TROUGH NOW ASSOCIATED WITH BASE OF
ALEUTIAN LOW. WILL LEAVE DRY FOR NOW AND SEE HOW THIS EVOLVES.

MADE SLIGHT ADJUSTMENTS TO TEMPERATURES BASED ON EXPECTED CLOUD
COVER SOUTH TODAY AND NORTH TUES/WED.

.ABQ...NONE.
Hazardous weather outlook, Jun 9, 6:00 AM MDT, 8 hours 50 minutes before
NMZ001>021-026-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:08 PM MDTSevere Thunderstorm WarningABQChaves37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.